Tinnitus And The Medications That Increase Risk

ringing in ears titinusTinnitus is not really thought of as a disease in the medical field. It is considered more a symptom of something that is wrong in the body. The causes of tinnitus unless they are related to impacted earwax, ear infection or a problem with blood vessels can be hard to determine. One of the other common causes of tinnitus is various medications.

Tinnitus can cause ringing in the ears, chirping, whistling, roaring, squeaking, hissing, humming, clicking, etc, which can vary from simply annoying to debilitating in severe cases of tinnitus. This ringing in ears or other noises can be in one ear only or in both ears. The sounds can be intermittent or constant. It can be a low sound or high pitched ringing.

Tinnitus and Medications

There are a great many (over 200) prescriptions and over the counter medications that can lead to tinnitus. Some of these drugs especially prescription drugs can be very toxic and can damage the ears permanently. Other side effects of some of these drugs are temporary hearing loss and tinnitus.

One of the common culprits of drug induced tinnitus is aspirin. Any of these drugs usually cause or worsen tinnitus when taken in very high doses. For aspirin and tinnitus, the connection is when at least 12 aspirin tablets are taken on a daily basis which is not very common.

Arthritis medications can also cause or worsen tinnitus.

Do you love tonic water? The Quinine in it can lead to the development of tinnitus or worsening of the symptoms of tinnitus if you drink large quantities of tonic water. Medications made with Quinine for treating malaria and other health conditions may also be to blame.

Other medications that can cause or worsen the symptoms of tinnitus include but are not limited to antibiotics, cancer medications, water pills, various over the counter pain medications especially those that contain ibuprofen (Motrin, Advil), etc.

While high doses of these medications can cause tinnitus or worsen the symptoms of tinnitus, some people can be susceptible even when low doses are used.

Talk to your doctor if you suspect that your hearing is reduced after starting a treatment program using any of these medications. Also talk to your doctor when you start hearing the sounds of tinnitus. When you stop or adjust the dosage, the ringing in your ears may stop. If you already suffer from tinnitus, please tell your doctor so that a different medication can be prescribed.